Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 27, NWS Tucson, AZ

July 24, 2019Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 24, 2019, 7:02 PM MST for Pima County, Pinal County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2019, 7:02 PM MST (02:02 UTC)
Expired
Jul 24, 2019, 7:45 PM MST
In force
43 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 71 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.0 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2019-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 732 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2019-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
732 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
2599 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

676 
WUUS55 KTWC 250202
SVRTWC
AZC019-021-250245-
/O.NEW.KTWC.SV.W.0027.190725T0202Z-190725T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
702 PM MST Wed Jul 24 2019

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pima County in southeastern Arizona...
  Southeastern Pinal County in southeastern Arizona...

* Until 745 PM MST.

* At 701 PM MST, a severe thunderstorm was located 11 miles southeast
  of San Manuel, moving northwest at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Oracle, Mammoth, San Manuel, Campo Bonito, Biosphere 2 and
  Redington.

This includes Route 77 between mile markers 101 and 114.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3255 11046 3238 11046 3236 11057 3258 11086
      3276 11060
TIME...MOT...LOC 0201Z 133DEG 14KT 3247 11053 

HAIL...1.00IN
WIND...60MPH
 
$$

Carpenter
2 follow-up statements
479 
WWUS55 KTWC 250224
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
724 PM MST Wed Jul 24 2019

AZC019-021-250245-
/O.CON.KTWC.SV.W.0027.000000T0000Z-190725T0245Z/
Pima-Pinal-
724 PM MST Wed Jul 24 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MST
FOR NORTHEASTERN PIMA AND SOUTHEASTERN PINAL COUNTIES...

At 723 PM MST, a severe thunderstorm was located near San Manuel, or 
about 12 miles southeast of Oracle, moving northwest at 15 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Oracle, Mammoth, San Manuel, Campo Bonito and Biosphere 2. 

This includes Route 77 between mile markers 101 and 114.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3254 11047 3248 11048 3242 11060 3258 11086
      3276 11060
TIME...MOT...LOC 0223Z 133DEG 14KT 3253 11060 

HAIL...0.75IN
WIND...60MPH
 
$$

Carpenter
391 
WWUS55 KTWC 250243
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
743 PM MST Wed Jul 24 2019

AZC019-021-250253-
/O.EXP.KTWC.SV.W.0027.000000T0000Z-190725T0245Z/
Pima-Pinal-
743 PM MST Wed Jul 24 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA AND
SOUTHEASTERN PINAL COUNTIES WILL EXPIRE AT 745 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3254 11047 3248 11048 3242 11060 3258 11086
      3276 11060
TIME...MOT...LOC 0243Z 133DEG 14KT 3257 11066 

$$

Carpenter

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:30 PM MST, 4 hours 32 minutes earlier.

Area forecast discussion, Jul 24, 2:30 PM MST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
230 PM MST Wed Jul 24 2019

.SYNOPSIS...Isolated to scattered thunderstorms can be expected this
evening followed by clearing tonight. A subtle shift in the weather
pattern will result in limited thunderstorm activity the next few
days. However, an upswing in thunderstorms will return early next
week. High temperatures will also be trending upward through the
weekend.

&&

.DISCUSSION...A batch of scattered showers and thunderstorms
continued to spread across parts of southeast California northward
into southern Nevada and northwest Arizona. This activity was
associated with an inverted upper level trough passing through the
state today. On the backside or eastern fringes of this trough,
showers and thunderstorms were struggling to develop across
southeast Arizona. The main activity so for this afternoon was
confined to Santa Cruz county where some locally heavy rainfall has
been observed. After today, models showed the upper high over the
Four Corners region shifting south over east-central Arizona by
Thursday and becoming centered over central AZ by the weekend.
Overall, this shift in the upper high's position over the state will
result in hotter daytime highs and somewhat limited thunderstorm
coverage the next few days. Medium range models showed the upper
high building northward and becoming centered over the Four Corners
region again early next week. This would result in an upswing in
thunderstorm activity around Monday and Tuesday of next week.

&&

.AVIATION...Valid through 26/00Z.
Isolated to scattered -SHRA/-TSRA in the afternoon and evening
mainly to the south of KTUS but also to its east. Thunderstorms will
slowly dissipate after 25/06Z. KOLS will mainly be affected. Clouds
SCT 10k-14k ft MSL and SCT-BKN 20k ft MSL. MVFR cigs possible in
-SHRA/-TSRA. Sfc winds generally out of the E/SE at 8-12 kts with
the exception of KTUS which will see southwest winds early this
evening. Winds will become light and variable tonight. In the
vicinity of thunderstorms, winds will be much stronger with gusts
approaching 40 kts possible. Chances of thunderstorms and showers
are much lower Thursday afternoon. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Isolated to Scattered thunderstorms and showers will
continue into the evening mainly to the south of Tucson and over the
White Mountains. Isolated thunderstorms are also found to the west
and east of Tucson. Slight downtick in activity Thursday with just
isolated shower/ thunderstorm coverage expected. Friday into the
weekend expect isolated to scattered thunderstorms from central Pima
County eastward. Near thunderstorms winds will be gusty and erratic.
Otherwise, 20-foot winds today will generally be from the east to
southeast mainly under 15 mph. 20-foot winds Thursday into Sunday
will be primarily terrain driven at less than 15 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 24, 4:34 PM MST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Tucson AZ
434 PM MST Wed Jul 24 2019

AZZ504-514-250015-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
434 PM MST Wed Jul 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
515 PM MST...

At 433 PM MST, Doppler radar was tracking a strong thunderstorm over
Tucson International Airport, moving north at 10 mph.

Half inch hail, wind gusts of 50 mph and blowing dust will be
possible with this storm.

Locations impacted include...
Tucson, Marana, Davis-Monthan Air Force Base, Casas Adobes, Drexel
Heights, Flowing Wells, South Tucson, Pascua Pueblo Yaqui
Reservation, Tucson Estates, Saguaro National Park West, Catalina
Foothills, Tucson International Airport, Valencia West, Summit and
San Xavier Mission.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3212 11082 3206 11103 3228 11121 3238 11088
TIME...MOT...LOC 2333Z 160DEG 8KT 3216 11096

Carpenter
Local storm report, Jul 24, 6:40 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
640 PM MST WED JUL 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     HEAVY RAIN       6 NE MARANA             32.47N 111.09W
07/24/2019  M0.80 INCH       PIMA               AZ   TRAINED SPOTTER

            TRAINED SPOTTER MEASURED 0.8 RAIN FALLING IN
            45 MINUTES. ALSO NOTED FLOODING ON TANGERINE
            ROAD NEAR I-10 AS WELL AS BLOWING DUST AT 40
            MPH.

0600 PM     DUST STORM       1 NNW MARANA            32.43N 111.18W
07/24/2019                   PIMA               AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED VISIBILITY IN THE
            AREA OF AVRA VALLEY DOWN TO 1/4 OF A MILE.

0600 PM     TSTM WND DMG     2 NNW MARANA            32.44N 111.18W
07/24/2019                   PIMA               AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED MULTIPLE TREES DOWN
            ON THE I-10 NORTH OF TANGERINE ROAD. DPS
            WORKING TO REMOVE TREES FROM THE ROAD. TIME
            ESTIMATED FROM RADAR.

&&
Local storm report, Jul 24, 6:52 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
652 PM MST WED JUL 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     2 NNW MARANA            32.44N 111.18W
07/24/2019                   PIMA               AZ   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR. TRAINED SPOTTER
            REPORTS LARGE TREES AND POWER LINES DOWN
            WEST OF I-10 AT MP 239.

&&

EC
Special weather statement, Jul 24, 6:58 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Tucson AZ
658 PM MST Wed Jul 24 2019

AZZ504-506-507-511-514-250245-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra
Vista/Benson-Galiuro and Pinaleno Mountains including Mount
Graham-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
658 PM MST Wed Jul 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA...SOUTHWESTERN
GRAHAM AND SOUTHEASTERN PINAL COUNTIES UNTIL 745 PM MST...

At 658 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles southeast of San Manuel, moving northwest at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Oracle, Mammoth, Saddlebrooke, San Manuel, Campo Bonito, Biosphere 2
and Redington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3249 11033 3243 11040 3243 11046 3238 11046
      3231 11054 3254 11090 3278 11060
TIME...MOT...LOC 0158Z 133DEG 14KT 3245 11051

Carpenter
Local storm report, Jul 24, 6:59 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
659 PM MST WED JUL 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     5 NW MARANA             32.48N 111.23W
07/24/2019                   PIMA               AZ   PUBLIC

            PUBLIC REPORT VIA SOCIAL MEDIA SHOWS AN
            OVERTURNED SEMI TRUCK, VIEWED FROM I-10
            SOUTHBOUND. TIME ESTIMATED FROM RADAR.

&&

MP
Local storm report, Jul 24, 7:00 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
700 PM MST WED JUL 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     5 NW MARANA             32.48N 111.23W
07/24/2019                   PIMA               AZ   PUBLIC

            PUBLIC REPORT VIA SOCIAL MEDIA SHOWS AN
            OVERTURNED SEMI TRUCK, VIEWED FROM I-10
            SOUTHBOUND. TIME ESTIMATED FROM RADAR.

&&

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 5:34 PM MSTAreal Flood AdvisoryTWCPima, Pinal86 min
Jul 24, 5:52 PM MSTSevere Thunderstorm WarningTWCPima, Pinal38 min
Jul 24, 6:02 PM MSTDust Storm WarningTWCPima, Pinal67 min
Jul 24, 6:58 PM MSTSpecial Weather StatementTWC47 min
Jul 25, 3:30 PM MSTSpecial Weather StatementTWCCochise45 min
Jul 25, 3:34 PM MSTSevere Thunderstorm WarningTWCCochise, Pima41 min
Jul 25, 3:54 PM MSTSpecial Weather StatementTWC51 min
Jul 25, 3:55 PM MSTSevere Thunderstorm WarningTWCPima50 min
Jul 25, 4:00 PM MSTSevere Thunderstorm WarningTWCPima45 min
Jul 25, 4:04 PM MSTFlash Flood WarningTWCPima116 min
Jul 25, 4:20 PM MSTSpecial Weather StatementTWCPima40 min
Jul 25, 4:37 PM MSTAreal Flood AdvisoryTWCPima73 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.